Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 101, NWS Des Moines, IA

May 29, 20134 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2013, 3:25 PM CDT for 4 counties in Iowa. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2013, 3:25 PM CDT (20:25 UTC)
Expired
May 29, 2013, 4:30 PM CDT
In force
65 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, IA, Marshall County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:38 PM CDTHAIL 1.5Valeria, IA
May 29, 3:45 PM CDTTSTM WND GST 602 Nw Mingo, IAPEA SIZE HAIL ALSO AT THE MOMENT.
May 29, 3:53 PM CDTTSTM WND GST 681 Sw Marshalltown, IAMEASURED AT MARSHALLTOWN RWIS AT US 30.
May 29, 4:03 PM CDTHAIL 1.25Gilman, IAALSO ESTIMATED 60 MPH WIND GUSTS. HAD TO PULL OVER CAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WUUS53 KDMX 292025
SVRDMX
IAC099-127-153-169-292130-
/O.NEW.KDMX.SV.W.0101.130529T2025Z-130529T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT WED MAY 29 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN CENTRAL IOWA...
  MARSHALL COUNTY IN CENTRAL IOWA...
  EASTERN POLK COUNTY IN CENTRAL IOWA...
  SOUTHEASTERN STORY COUNTY IN CENTRAL IOWA...

* UNTIL 430 PM CDT

* AT 324 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM 6 MILES NORTHWEST OF STATE CENTER TO 10 MILES
  NORTH OF COLFAX TO 7 MILES EAST OF CARLISLE...AND MOVING EAST AT 25
  MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...MARSHALLTOWN...COLFAX...PRAIRIE CITY...STATE CENTER...
  MONROE...RHODES...BAXTER...CLEMONS...MELBOURNE...LAMBS GROVE...
  ALBION...NEWTON AIRPORT...HAVERHILL...LAUREL...REASNOR...
  MARSHALLTOWN AIRPORT...FERGUSON...KELLOGG AND GILMAN.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 146 AND 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES
MOINES.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4151 9276 4151 9332 4150 9333 4149 9340
      4150 9341 4149 9342 4151 9342 4150 9343
      4151 9347 4180 9337 4208 9341 4217 9277
TIME...MOT...LOC 2026Z 260DEG 21KT 4206 9324 4182 9321
          4151 9333

HAIL...1.00IN
WIND...60MPH

$$

SMALL
2 follow-up statements
348 
WWUS53 KDMX 292049
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT WED MAY 29 2013

IAC099-127-153-169-292130-
/O.CON.KDMX.SV.W.0101.000000T0000Z-130529T2130Z/
STORY IA-POLK IA-MARSHALL IA-JASPER IA-
349 PM CDT WED MAY 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JASPER...
MARSHALL...EASTERN POLK AND SOUTHEASTERN STORY COUNTIES UNTIL 430 PM
CDT...

AT 343 PM CDT...THE LEADING EDGE OF A LINE OF SEVERE THUNDERSTORMS 
WAS LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF 
MARSHALLTOWN TO 10 MILES NORTH OF NEWTON TO MONROE...AND MOVING EAST 
AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MARSHALLTOWN...NEWTON AIRPORT...HAVERHILL...ALBION...LAUREL...
REASNOR...MARSHALLTOWN AIRPORT...FERGUSON...KELLOGG...GILMAN...LE
GRAND...OAKLAND ACRES...SULLY AND LYNNVILLE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 147 AND 179.

THE JASPER COUNTY SHERIFF REPORTED 60 MPH WINDS AT THE INTERSECTION 
OF HIGHWAYS 65 AND 330 AT 340 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES
MOINES.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4151 9276 4151 9332 4150 9333 4149 9340
      4150 9341 4149 9342 4151 9342 4150 9343
      4151 9347 4180 9337 4208 9341 4217 9277
TIME...MOT...LOC 2048Z 252DEG 29KT 4209 9298 4185 9296
          4154 9308

HAIL...1.00IN
WIND...60MPH

$$

SMALL
925 
WWUS53 KDMX 292122
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
422 PM CDT WED MAY 29 2013

IAC099-127-153-169-292131-
/O.EXP.KDMX.SV.W.0101.000000T0000Z-130529T2130Z/
STORY IA-POLK IA-MARSHALL IA-JASPER IA-
422 PM CDT WED MAY 29 2013

...THE SEVERE THUNDERSTORM WARNING FOR JASPER...MARSHALL...EASTERN
POLK AND SOUTHEASTERN STORY COUNTIES WILL EXPIRE AT 430 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.  HOWEVER A SEVERE THUNDERSTORM WARNING REMAIN IN EFFECT 
FOR NORTHEASTERN JASPER AND EASTERN MARSHALLTOWN COUNTIES UNTIL 500 
PM. 

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

LAT...LON 4151 9276 4151 9332 4150 9333 4149 9340
      4150 9341 4149 9342 4151 9342 4150 9343
      4151 9347 4180 9337 4208 9341 4217 9277
TIME...MOT...LOC 2121Z 252DEG 29KT 4217 9264 4193 9262
          4162 9274

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:52 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 29, 12:52 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1252 PM CDT WED MAY 29 2013

.SHORT TERM.../TODAY/...
ISSUED AT 330 AM CDT WED MAY 29 2013

MAIN CONCERN FOR FORECAST TODAY ONCE AGAIN BECOMES PRECIPITATION
CHANCES. OVERNIGHT PRECIPITATION WILL PULL EAST OF THE AREA.
HOWEVER...MODELS INDICATE PRECIPITATION DEVELOPMENT NEAR EASTERN KS
WITH NOSE OF LLJ BEGINNING TO PUSH INTO THE REGION ALONG WITH
FORCING. DO NOT HAVE HIGH CONFIDENCE IN THIS DEVELOPMENT...THOUGH
THERE ARE SOME HINTS ON RADAR THAT SOME DEVELOPMENT MAY BE BEGINNING
IN THE AREA...AND WILL INCLUDE CHANCES FOR PRECIPITATION IN THE
MORNING HOURS ACROSS THE SOUTH/SOUTHWEST LIFTING QUICKLY NORTH
THROUGH THE MORNING. IF PRECIPITATION OCCURS MAY LINGER ACROSS THE
NORTH INTO THE EARLY AFTERNOON HOURS WITH BOUNDARY EXPECTED TO
LIFT NORTH. MAIN CONCERN HOWEVER IS WITH AFTERNOON DEVELOPMENT OF
CONVECTION. EXPECT DEVELOPMENT IN EASTERN NEBRASKA/WESTERN IOWA IN
THE MID/LATE AFTERNOON WITH FRONT/DRY LINE IN CENTRAL KANSAS
EXPECTED TO PUSH EAST. CAPE VALUES ARE ONCE AGAIN HIGH ACROSS THE
WEST...2000-3000 J/KG WITH GOOD SHEAR AS WELL. THUNDERSTORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

FOG WILL ONCE AGAIN PERSIST ACROSS THE NORTH THROUGH THE EARLY
MORNING HOURS. HOWEVER...WITH SLIGHTLY DRIER CONDITIONS IN THE
NORTH/DEW POINTS DO NOT ANTICIPATE WIDESPREAD DENSE FOG AND WILL NOT
ISSUE AND ADVISORY ATTM...THOUGH LOCALIZED AREAS OF DENSE FOG ARE
POSSIBLE THROUGH THE MORNING HOURS. TEMPERATURES WILL BE SLIGHTLY
COOLER THAN TUESDAY BEHIND BOUNDARY...THOUGH ONCE AGAIN COULD SEE
HIGHER TEMPS IF SKIES CLEAR ACROSS THE CWA.

.LONG TERM.../TONIGHT THROUGH TUESDAY/...
ISSUED AT 330 AM CDT WED MAY 29 2013

WITH MCS AGAIN FORCING OUTFLOW SOUTH OF REGION LAST NIGHT...NOT MUCH
CHANGE FROM PREVIOUS CONDITIONS THROUGH EARLY PORTION OF FORECAST
PERIOD OTHER THAN APPROACH OF MAIN SHORTWAVE TO AFFECT IOWA FROM
TONIGHT THROUGH EARLY FRIDAY.  LOW OVER EASTERN COLORADO TONIGHT
WILL BEGIN TO LIFT NORTHEAST AS STRONGER WESTERLIES GET CLOSER TO
ROCKIES BY 12Z WED. THIS WILL FINALLY ALLOW FOR THE ENTIRE SYSTEM TO
MAKE A TRANSITION EAST OF AREA BY FRIDAY NIGHT...BUT THERE WILL BE
PLENTY TO DEAL WITH BEFORE ITS ALL OVER.  AS THE FIRST OF TWO UPPER
LEVEL SHORT WAVES ARRIVE TONIGHT...STRENGTHENING WIND FIELDS ALOFT
WILL SUPPORT MORE ORGANIZED STORMS JUST TO THE WEST OF REGION IN
EASTERN NEBRASKA AND KANSAS EARLY IN THE PERIOD MOVING EAST
OVERNIGHT THROUGH THE FORECAST AREA. LOCALLY HEAVY RAINFALL AND SOME
SEVERE WEATHER IS A POSSIBILITY OVERNIGHT INTO EARLY THURSDAY
MORNING WITH THE GREATER THREAT FOR HEAVY RAIN INITIALLY WEST. AS A
CLUSTER OF STORMS MOVES EAST OVERNIGHT...THE THREAT OF HEAVY RAIN
MOVES WITH IT THROUGH THE EARLY MORNING HOURS AND CONTINUES INTO
THURSDAY. WITH THE WIND FIELDS RATHER STRONG OVERNIGHT...SOME
POTENTIAL FOR LATE NIGHT OR EARLY MORNING SUPERCELLS ACROSS THE
SOUTH ENHANCED BY THE LOW AND MID LEVEL FLOW. THE FIRST CLUSTER OF
STORMS SHOULD MOVE NORTHEAST WITH A BRIEF BREAK BEFORE ANOTHER
ROUND OF STORMS QUICKLY FORMS AS THE SECOND SHORT WAVE APPROACHES
THE AREA THURSDAY MORNING. THE STRONGER H500 SHORT WAVE WILL
CONTINUE STORMS FOR MOST OF THE DAY ON THURSDAY BRINGING THE
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL TO THE AREA. HIGHS ON
THURSDAY WILL BE TEMPERED DOWN INTO THE LOWER TO MID 70S ACROSS
THE REGION DUE TO THE OVERCAST AND RAINFALL. SOME QUESTIONS AS TO
THE STRENGTH OF SEVERE WEATHER ON THURSDAY. THOUGH THE WIND FIELDS
SUPPORT BETTER CHANCES FOR SEVERE WEATHER...THE ONGOING CONVECTION
AND CLOUDS MAY SUPPRESS THE OVERALL INSTABILITY AND FAVOR
AGAIN...HEAVY RAINFALL ACROSS THE AREA. WITH ANOTHER PERIOD OF
EXTENDED RAINS...POTENTIAL FOR AT TWO PERIODS OF 1-2 INCH RAINS A
REAL POSSIBILITY FROM THIS EVENING THROUGH THURSDAY NIGHT. THIS
COULD LEAD TO MORE FLASH FLOODING AND RIVER RISES THROUGH THE END
OF THE WEEK. AT THIS TIME THERE IS LITTLE CONSENSUS IN THE
PLACEMENT OF THE HEAVIEST RAINFALL OVER THE NEXT 72 HOURS...A
PERSISTENT CHALLENGE OVER THE PAST FEW DAYS FOR EACH EVENT.
LOOKING AT ALL THE DATA...THE PREFERRED AREAS APPEAR TO BE THE
SOUTHEAST ONCE AGAIN FROM ABOUT A LINE FROM NEAR WATERLOO
SOUTHWEST TO AUDUBON. WILL LET THE DAY SHIFT LOOK OVER ONE MORE
SET OF MODEL RUNS TO DETERMINE THE EXTENT OF ANY HEADLINES FOR
THIS UPCOMING EVENT. AFTER THIS SYSTEM PASSES TO THE EAST...
TEMPERATURES COOL OFF OVER THE WEEKEND WITH A GRADUAL WARMUP AGAIN
EARLY NEXT WEEK. AS THAT OCCURS...WILL BE LOOKING AT ADDITIONAL
WARM AIR ADVECTION RAINFALL ACROSS THE REGION BEGINNING ON
TUESDAY.

&&

.AVIATION...29/18Z
ISSUED AT 1252 PM CDT WED MAY 29 2013

SCATTERED THUNDERSTORMS ACROSS NORTHWESTERN HALF OF IOWA
CURRENTLY ONGOING...WITH THUNDERSTORMS TO BECOME MORE WIDESPREAD
BY LATE AFTERNOON INTO THE EVENING AND OVERNIGHT HOURS. CIGS ARE
EXPECTED TO DROP INTO THE MVFR TO POSSIBLY IFR RANGE WITH THE
THUNDERSTORMS. VERY HEAVY RAINFALL IS EXPECTED WITH THE
THUNDERSTORMS...THEREFORE A REDUCTION IN VSBYS TO LIFR/IFR IS
EXPECTED IF THE HEAVIEST PORTION OF A THUNDERSTORM TRAVELS OVER
ONE OF THE TERMINAL SITES. TIMING OF SPECIFIC THUNDERSTORMS AT THE
TERMINAL SITES IS UNCERTAIN SO JUST WENT WITH THE VCTS FOR THE
PERIOD BEYOND THE CRITICAL TAF PERIOD. ALSO SOUTHERLY WINDS
EXPECTED TO BE GUSTY THROUGHOUT THE PERIOD.

&&

.HYDROLOGY...
ISSUED AT 330 AM CDT WED MAY 29 2013

WITH A MORE SIGNIFICANT STORM APPROACHING LATE TONIGHT THROUGH
THURSDAY EVENING THE THREAT FOR ADDITIONAL LOCALLY HEAVY RAINFALL
WILL ONCE AGAIN INCREASE ACROSS THE REGION. THE MAIN FOCUS OF ANY
REPEATED RAINFALL LOOKS ONCE AGAIN TO FAVOR THE SOUTHEAST THIRD TO
HALF OF THE FORECAST AREA. WITH AT LEAST TWO ROUNDS OF 1-2 INCH
RAINFALL EXPECTED FROM THIS EVENING THROUGH THURSDAY...THERE
MAY AGAIN BE A RISK OF MORE FLASH FLOODING ACROSS PORTIONS OF THE
FORECAST AREA ALONG WITH ADDITIONAL PRESSURE ON RIVER LEVELS OVER
THE NEXT 3 TO 5 DAYS. LOOK TO LATER STATEMENTS OR POSSIBLE WATCHES
CONCERNING THIS UPCOMING RAINFALL EVENT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
EVENING FOR APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DAVIS-
DECATUR-GRUNDY-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-TAMA-UNION-WAPELLO-WARREN-WAYNE.

FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ADAIR-ADAMS-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-DALLAS-
EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-PALO ALTO-POCAHONTAS-SAC-STORY-TAYLOR-WEBSTER-WINNEBAGO-
WORTH-WRIGHT.

&&

SHORT TERM...AWB
LONG TERM...REV
AVIATION...BEERENDS
HYDROLOGY...REV
Hazardous weather outlook, May 29, 5:01 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
501 AM CDT WED MAY 29 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
501 AM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE AREA
TODAY. FROM THIS EVENING THROUGH TONIGHT PERIODS OF MORE WIDESPREAD
AND STRONGER THUNDERSTORMS ARE EXPECTED. A FEW STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING THUNDERSTORM WINDS THE MAIN
THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FLOODING
LATER THIS EVENING AND OVERNIGHT TONIGHT. THIS MAY LEAD TO FLASH
FLOODING OR AREAL FLOODING...ESPECIALLY OVER AREAS THAT HAVE
ALREADY SEEN FLOODING THIS WEEK.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR
HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL
FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE
POSSIBLE THURSDAY.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH EARLY
FRIDAY. REPORTS OF HEAVY RAINFALL AND ANY FLOODING WOULD ALSO BE
APPRECIATED.

REV

In the hours before

Local storm report, May 29, 2:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
240 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     NON-TSTM WND DMG 3 S GREENE              42.85N 92.80W
05/29/2013                   BUTLER             IA   EMERGENCY MNGR

            SMALL CAR AND TRACTOR TRAILER BLOWN OFF HIGHWAY. MANY
            LARGE TREES DOWN ON HOUSES. NUMEROUS TREES AND POWER
            LINES DOWN IN THE CITY OF GREENE. ENTIRE CITY IS WITHOUT
            POWER. TIME ESTIMATED FROM RADAR.

&&

SKOW
Local storm report, May 29, 2:41 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND DMG     3 S GREENE              42.85N 92.80W
05/29/2013                   BUTLER             IA   EMERGENCY MNGR

            CORRECTED PREVIOUS REPORT. SMALL CAR AND TRACTOR TRAILER
            BLOWN OFF HIGHWAY. MANY LARGE TREES DOWN ON HOUSES.
            NUMEROUS TREES AND POWER LINES DOWN IN THE CITY OF
            GREENE. ENTIRE CITY IS WITHOUT POWER. TIME ESTIMATED FROM
            RADAR.

&&

SKOW
Local storm report, May 29, 2:47 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     GRIMES                  41.66N 93.79W
05/29/2013  M63 MPH          POLK               IA   MESONET

&&

SKOW
Local storm report, May 29, 2:48 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
248 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND GST     1 ENE URBANDALE         41.64N 93.73W
05/29/2013  M63 MPH          POLK               IA   TRAINED SPOTTER

            MEASURED WIND FOR 5 MINUTES ENDING AT 241 PM AT 86TH AND
            MEREDITH IN URBANDALE.

&&
Local storm report, May 29, 3:13 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND GST     BONDURANT               41.69N 93.46W
05/29/2013  E60 MPH          POLK               IA   PUBLIC

&&

SKOW
Local storm report, May 29, 3:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             ANKENY                  41.72N 93.61W
05/29/2013  E0.75 INCH       POLK               IA   TRAINED SPOTTER

&&

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:00 PM CDTFlash Flood WarningDMXWapello6 hr
May 28, 7:17 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold43 min
May 28, 7:32 PM CDTFlash Flood WarningDMXAppanoose, Davis, Decatur, Ringgold, Taylor, Wayne6 hr
May 28, 7:49 PM CDTRiver Flood WarningDMXDavis, Wapello71 hr
May 28, 8:37 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis53 min
May 28, 9:21 PM CDTRiver Flood WarningDMXMahaska, Wapello71 hr
May 28, 9:21 PM CDTRiver Flood WarningDMXMahaska, Marion36 hr
May 29, 12:27 AM CDTAreal Flood WarningDMXAppanoose, Lucas, Mahaska, Monroe, Wapello, Wayne8 hr
May 29, 12:36 AM CDTAreal Flood WarningDMXWapello8 hr
May 29, 5:01 AM CDTRiver Flood WarningDMXLucas, Wayne41 hr
May 29, 11:01 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more56 hr
May 29, 11:11 AM CDTSevere Thunderstorm WarningDMXGreene, Guthrie34 min
May 29, 11:34 AM CDTSevere Thunderstorm WarningDMXBoone, Webster26 min
May 29, 12:51 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Story24 min
May 29, 1:57 PM CDTSevere Thunderstorm WarningDMXDallas, Madison33 min
May 29, 2:24 PM CDTFlash Flood WarningDMXButler, Franklin, Grundy, Hardin6 hr
May 29, 2:26 PM CDTSevere Thunderstorm WarningDMXDallas, Polk34 min
May 29, 2:36 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall, Story39 min
May 29, 2:52 PM CDTFlash Flood WarningDMXAdair, Dallas, Madison6 hr
May 29, 2:55 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Story35 min
May 29, 2:58 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass32 min
May 29, 3:28 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy62 min
May 29, 3:30 PM CDTFlash Flood WarningDMXGrundy, Hardin, Jasper, Marshall, Polk, Story6 hr
May 29, 3:54 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Tama51 min
May 29, 4:01 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama59 min
May 29, 4:13 PM CDTFlash Flood WarningDMXPolk3 hr
May 29, 4:16 PM CDTFlash Flood WarningDMXAudubon, Cass, Guthrie6 hr
May 29, 4:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy44 min
May 29, 4:20 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie40 min
May 29, 4:27 PM CDTFlash Flood WarningDMXBlack Hawk, Bremer, Poweshiek, Tama6 hr
May 29, 5:00 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Poweshiek, Tama45 min
May 29, 6:55 PM CDTAreal Flood WarningDMXPolk12 hr
May 29, 6:56 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.